Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 218, NWS Jackson, MS

July 1, 2002Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 1, 2002, 8:14 PM CDT for Jones County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2002, 8:14 PM CDT (01:14 UTC)
Expired
Jul 1, 2002, 8:55 PM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:30 PM CDTThunderstorm WindCountywide, MSSeveral trees were blown down across the county between 19:10 and 19:45.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2836 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS54 KJAN 020114
SVRJAN
MSC067-020155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
812 PM CDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 855 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS OVER THE EASTERN HALF OF JONES   
  COUNTY...MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR SANDERSVILLE AT 825 PM CDT
  BE NEAR LAUREL AT 820 PM CDT
  BE NEAR ELLISVILLE AT 855 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3144 8893 3183 8893 3180 8940 3145 8939

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:17 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 3:17 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT MON JUL 1 2002

FORECAST PROBLEM THIS PACKAGE...
SHOWER AND THUNDERSTORM CHANCES

1200 UTC SUBJECTIVE ANALYSES SHOW A PERSISTENT UPPER-ATMOSPHERIC
SHEAR AXIS REMAINING DRAPED NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA.  WHILE THIS FEATURE CONTINUES TO BE EVIDENT ON THE
AVN...IM HAVING A TOUGH TIME FINDING IT ON THE ETA/MESO-ETA.
MEANWHILE...THE MESO-ETA CONTINUES HAVING A SUPERIOR INITIALIZATION
OF MOISTURE PARAMETERS.  SO...ILL LEAN MORE TOWARD THE AVNS VIEW
OF THE WORLD...WITH A SPLASH AND DASH OF MESO-ETA FOR MOISTURE.

IN THE VERY NEAR TERM...ILL BASE FIRST PERIOD WORDING ON RADAR
TRENDS.  BUT IN GENERAL...SCATTERED COVERAGE SHOULD SUFFICE OVER ALL
BUT THE NORTHEAST THIS EVENING.

A WEAK SURFACE TROUGH WILL DEVELOP ACROSS THE FORECAST AREA
TUESDAY...AND REMAIN NEARLY STATIONARY THROUGH THURSDAY.  THIS...IN
COMBINATION WITH THE PERSISTENT UPPER-LEVEL SHEAR AXIS...WOULD TEND
TO ALLOW A GREATER THAN NORMAL COVERAGE OF AFTERNOON AND EVENING
SHOWERS AND STORMS TO BE SEEN...ESPECIALLY GIVEN PLENTY OF SOLAR
INSOLATION AND A FOCUSING MECHANISM.  THE ONE CAVEAT IS
MID-TROPOSPHERIC LAPSE RATES.  500 MB TEMPERATURES ARE FORECAST TO
WARM FROM THIS MORNINGS UPPER-AIR OBSERVATIONS BY TUESDAY
AFTERNOON.  KNOWING THIS...ID EXPECT MOST OF THE SHOWER AND
THUNDERSTORM DEVELOPMENT TO OCCUR IN VICINITY OF THE TROUGH/SHEAR
AXIS OVER THE NEXT FEW DAYS.

ONLY A SLIGHT CHANGE WILL BE MADE WITH DAYS 4 THROUGH 7.  THE AVN
EXTENDED CONTINUES TO BE THE STRONGEST WITH THE RIDGING THIS WEEKEND
WHEN COMPARED TO THE CANADIAN AND ENSEMBLE.  THE MODELS CONTINUE TO
KEEP A WEAK SURFACE TROUGH STRETCHED WEST-EAST ACROSS THE FORECAST
AREA THROUGH THE WEEKEND.  THE NEW FEATURE (AS INDICATED BY THE AVN
EXTENDED AND CANADIAN) THIS FORECAST CYCLE IS A WEAK SURFACE LOW
WHICH DEVELOPS UNDER A WEAKNESS IN THE UPPER RIDGE...PROBABLY SOUTH
OF EVERGREEN ALABAMA FRIDAY.  THE END RESULT IS THE SAME...ITS
PROGGED TO WEAKEN AS IT RETROGRADES INTO SOUTH LOUISIANA NEXT
WEEKEND.  GIVEN THIS AND THE SURFACE TROUGH...IM PLANNING ON
BUMPING RAIN CHANCES BACK INTO CHANCE CATEGORY FOR THE WEEKEND.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   71  91  72  91 /  30  40  30  40
MEI   71  91  72  90 /  30  40  30  40

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Jul 1, 2:33 PM CDT, 5 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT MON JUL 01 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI...THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS
EXPECTED.

INSTABILITY AND DAYTIME HEATING WILL LEAD TO CONTINUED SCATTERED
THUNDERSTORMS DEVELOPMENT THIS AFTERNOON...WITH THE ACTIVITY
CONTINUING INTO THE EVENING. HEAVY RAIN...DANGEROUS LIGHTNING AND
WIND GUSTS TO 35 MPH WILL BE POSSIBLE.

THE ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 1, 6:11 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
611 PM CDT MON JUL 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3NW LUMBERTON             MS   WIND DAMAGE
07/01/02   LAMAR                          LAMAR DISPATCH REPORTED
                                          TREES DOWN 3 NORTHWEST OF
                                          LUMBERTON ALONG HIGHWAY
                                          13.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:33 PM CDTSevere Thunderstorm WarningJANJasper32 min
Jul 1, 9:06 PM CDTSevere Thunderstorm WarningJANSimpson29 min
Jul 1, 9:22 PM CDTSevere Thunderstorm WarningJANJasper28 min
Jul 1, 10:20 PM CDTSevere Thunderstorm WarningJANRankin40 min
Jul 1, 11:05 PM CDTSevere Thunderstorm WarningJANMadison40 min
Jul 1, 11:08 PM CDTSevere Thunderstorm WarningJANMadison37 min
Jul 2, 5:34 PM CDTSevere Thunderstorm WarningJANLowndes46 min
Jul 2, 5:49 PM CDTSevere Thunderstorm WarningJANClay31 min
Jul 2, 6:34 PM CDTSevere Thunderstorm WarningJANNoxubee46 min
Jul 2, 6:54 PM CDTSevere Thunderstorm WarningJANOktibbeha31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.